Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Grand Junction, CO

September 9, 2005Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 9, 2005, 3:26 PM MDT for Uintah County, Utah. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2005, 3:26 PM MDT (21:26 UTC)
Expired
Sep 9, 2005, 4:30 PM MDT
In force
64 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 2:50 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:09 PM MDT, 17 minutes earlier.

Area forecast discussion, Sep 9, 3:09 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT FRI SEP 9 2005

...UPDATED TO ADD SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH...

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
A STRONG TROUGH WITH ALL THE INGREDIENTS FOR SEVERE WEATHER WAS
MOVING THROUGH CENTRAL UTAH EARLY THIS AFTERNOON. THE GENERAL
PROGRESSION OF STORMS IS TOWARD THE NNE WITH A LINE TRANSLATING
SLOWLY EAST. GOOD SPEED SHEAR WITH HEIGHT...AND STRONG VORT MAX
MOVING OUT OF THE WESTERN GREAT BASIN...PLENTY OF MOISTURE ALL
PRODUCING CAPE BETWEEN 1000-2000 J...LI OF -6...AND K INDEX OF 35+.
ANTICIPATE SEVERE WEATHER POSSIBLE OVER EASTERN UT AND EXTREME
WESTERN COLORADO LATE THIS AFTERNOON AND EVENING. SPC HAS A SVR TSTM
WATCH OUT FOR CENTRAL UT AND MAY MOVE THIS EAST INTO OUR CWA LATER
THIS AFTERNOON OR EARLY EVENING.

THE GREAT BASIN TROUGH WITH ITS DRY SLOT IS PROGGED TO MOVE THROUGH
THE AREA LATE TONIGHT AND SAT MORNING. DRIER CONDITIONS SHOWN IN DRC
SOUNDING WITH .22 PW THIS MORNING SHOULD MOVE INTO THE AREA SAT.

.LONG TERM (SUNDAY EVENING THROUGH FRIDAY)...

SUNDAY EVENING THROUGH MONDAY EVENING...ETA AND GFS SHOWING
SIMILAR PATTERN...LONGWAVE TROUGH AXIS OVER THE PACIFIC NORTHWEST
WILL REMAIN STATIONARY DURING THIS TIME. A FEW SHORTWAVE TROUGHS
DEVELOPING WITHIN LONGWAVE PATTERN OVER THE FRONT RANGE...HOWEVER
PRECIPITATION LIKELIHOOD WILL BE LOW THROUGHOUT THE FORECAST AREA
WITH STEADY AND DRY SOUTHWESTERLY FLOW ALOFT...MOST CLOUDINESS AND
PRECIPITATION WILL REMAIN NORTH AND WEST OF THE AREA WITH ONLY VERY
SLIGHT CHANCES OF MEASURABLE PRECIPITATION IN EXTREME NORTHEAST UTAH
AND NORTHERN COLORADO DURING THIS TIME.

TUESDAY THROUGH FRIDAY...DGEX FAVORED OVER GFS DUE TO GFS DAMPENING
UPPER LEVEL FEATURES EXCESSIVELY...AS LONGWAVE TROUGH OVER PACIFIC
NORTHWEST BEGINS TO SLOWLY MOVE EAST, MORE SHORTWAVE TROUGHS ARE SEEN
DEVELOPING AND MOVING THROUGH THE FLOW...AGAIN, DEVELOPMENT OF
SHORTWAVE TROUGHS FOUND TO THE LEE OF THE ROCKY MOUNTAINS IN EASTERN
WYOMING AND EASTERN COLORADO. A LOW PROBABILITY FOR MEASURABLE
PRECIPITATION SEEN DURING THIS TIME OVER EXTREME NORTHERN COLORADO
FROM WEDNESDAY THROUGH THURSDAY. LARGE SCALE PATTERN AND MOVEMENT
DIFFERENCES BETWEEN DGEX MODEL RUNS SUGGESTS MODERATE UNCERTAINTY IN
WHETHER LONGWAVE TROUGH WILL EJECT NORTHEAST INTO HIGH PLAINS OR LIFT
INTO THE NORTHERN ROCKIES...LITTLE OR NO APPRECIABLE AIRMASS CHANGE
IS EXPECTED BETWEEN THURSDAY AND FRIDAY WITH DGEX CURRENTLY SHOWING
LONGWAVE TROUGH LIFTING INTO NORTHERN ROCKIES.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR WESTERNMOST
      COUNTIES OF WESTERN COLORADO.
.UT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR EASTERN
      UTAH COUNTIES.
   ...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR SAN JUAN COUNTY UTAH.

&&

CC/DEZ
Hazardous weather outlook, Sep 9, 3:03 PM MDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT FRI SEP 9 2005

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
303 PM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH AND EXTREME WESTERN
COLORADO...EFFECTIVE UNTIL 10 PM TONIGHT...

THUNDERSTORMS WILL INCREASE THROUGHOUT WESTERN COLORADO AND EASTERN
AFTERNOON OVER THE REMAINDER OF THE AFTERNOON. AS THESE STORMS MOVE
QUICKLY NORTHEASTWARD ACROSS THE AREA...HEAVY RAIN...SEVERE HAIL...
DANGEROUS LIGHTNING...AND WIND GUSTS UP TO 65 MPH CAN BE EXPECTED.
KEEP AN EYE ON THE SKY...ESPECIALLY IF YOU ARE OUTDOORS...AND BE
ALERT TO ANY WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...AND AGAIN
ON WEDNESDAY AND THURSDAY...MAINLY OVER THE MOUNTAINS. LOCALLY HEAVY
RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING MAY
OCCUR WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 9, 3:14 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     BLUFF                   37.28N 109.57W
09/09/2005                   SAN JUAN           UT   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS BROKEN. EST 70 MPH GUST.

&&

BA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:14 PM MDTSevere Thunderstorm WarningGJTMesa31 min
Sep 9, 2:38 PM MDTSevere Thunderstorm WarningGJTSan Juan52 min
Sep 9, 3:05 PM MDTSevere Thunderstorm WarningGJTUintah40 min
Sep 9, 3:34 PM MDTSevere Thunderstorm WarningGJTGrand56 min
Sep 9, 3:34 PM MDTSevere Thunderstorm WarningGJTGrand56 min
Sep 9, 4:28 PM MDTSevere Thunderstorm WarningGJTGrand47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.